Nebraska, 2010

High Wind in Nebraska, May 4, 2010

May 4, 2010 · NWS LBF · 5 events in 5 counties and zones

Strong northwest winds spread from the Nebraska Panhandle into portions of western Nebraska during the afternoon hours of May 4, 2010. Northwest winds were sustained at 40 mph or greater for at least a few hours during the afternoon with gusts of 55 to 60 mph across Sheridan, Garden, and Deuel Counties and then spread into Grant and Arthur Counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Strong northwest winds spread from the Nebraska Panhandle into portions of western Nebraska during the afternoon hours of May 4, 2010. Northwest winds were sustained at 40 mph or greater for at least a few hours during the afternoon with gusts of 55 to 60 mph across Sheridan, Garden, and Deuel Counties and then spread into Grant and Arthur Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 4, 12:41 PM MST, 19 minutes earlier.

Area forecast discussion, May 4, 12:41 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
241 PM CDT TUE MAY 4 2010

.DISCUSSION...
VERY DRY AIR IS SURGING EAST OUT OF WYOMING THIS AFTN. AS THIS DRY AIR
MOVES EAST DEEP VERTICAL MIXING IS OCCURRING PRODUCING HIGH WIND
GUSTS. THE DRY AIR SHOULD SURGE EAST THROUGH PANHANDLE AND THEN
DIP SOUTHEAST THROUGH NORTH CENTRAL AND SWRN NEB BY 00Z. NO
CHANGES ARE PLANNED FOR THE HIGH WIND WARNING. THE WIND ADVISORY
MAY NEED TO BE EXTENDED SOUTH THROUGH SWRN NEB.

THE COLD FRONT WHICH PASSED THROUGH THIS MORNING IS FCST TO DROP
INTO NCNTL TEXAS WEDNESDAY. THIS FRONT WILL DRAW MOISTURE
NORTHWARD THROUGH WRN HIGH PLAINS WEDNESDAY WITH RAIN AND SNOW
DEVELOPING ACROSS THE NRN PLAINS THURSDAY AND FRIDAY. THE PROCESS
OF UNWINDING RAIN CHANCES HAS BEGUN ACROSS THE FCST AREA. HPC...THE
NAM AND GFS ARE NEARLY DRY AT KLBF AND THE MEDIAN QPF AT KLBF FOR
ALL MODELS IS .05 INCHES WHICH IS BASICALLY DRY.

THE H7 LOW WILL BE TRACKING THROUGH SOUTH DAKOTA THURSDAY WELL
NORTH OF THE FCST AREA. WIND ADVISORY CONDITIONS COULD DEVELOP
FRIDAY AS THE STORM WINDS UP ACROSS THE UPPER MIDWEST. WITH THE
STORM TRACKING WELL NORTH OF THE FCST AREA TEMPERATURES THURSDAY
COULD ACTUALLY RISE INTO THE 60S SOUTH WITH 40S IN THE NORTHWEST.
HIGHS FRIDAY STILL LOOK LIKE 40S AND 50S AS ANOTHER BATCH OF
CANADIAN HIGH PRESSURE BUILDS THROUGH THE NRN AND CNTL PLAINS.
THIS HIGH SHOULD BE CENTERED OVER NEBRASKA SATURDAY MORNING WITH
LOWS IN THE 20S ACROSS WRN NEBRASKA.

THE HIGH THEN CONTINUES TO BUILD THROUGH THE LOWER MISSISSIPPI
VALLEY SUNDAY AND MONDAY AND SETS UP A STRONG SLY RETURN FLOW
MONDAY AND TUESDAY. THE ECMWF CONTINUES TO ADVERTISE A DEVELOPING
WARM FRONT SATURDAY NIGHT WITH ROUND AFTER ROUND OF CONVECTION
FIRING ALONG THE FRONT DRAPED ACROSS CNTL NEB. SIGNIFICANT RAIN
COULD FALL MONDAY AND TUESDAY AS A LEAD SHORT WAVE OPERATES ON THE
FRONT. TEMPERATURES ARE EXPECTED TO REMAIN ON THE COOL SIDE WITH
HIGHS IN THE UPPER 50S AND 60S SUNDAY THROUGH TUESDAY.

&&

.AVIATION...
STRONG GUSTY W TO NW SFC WINDS TO 45 KTS WILL BE THE MAIN CONCERN
EARLY THIS EVENING ACROSS WESTERN NEB...INCLUDING BOTH THE KVTN AND
KLBF TAF SITES. WINDS SHOULD RAPIDLY DIMINISH TO W TO NW AT 10 KTS
BY 06Z WEDNESDAY.

VFR CONDITIONS SHOULD BE THE RULE THROUGH WEDNESDAY...WITH SCT TO
BKN CLOUDS ABOVE 10000 AGL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NEZ204-206-208-210-219.

WIND ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR NEZ005-
006-008-024>026-036-037-058-059.

HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR NEZ004-022-023-
035-056-057-094.

&&

SHORT TERM/EXTENDED...CDC
AVIATION...TAYLOR
Hazardous weather outlook, May 4, 3:29 AM MST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
529 AM CDT TUE MAY 4 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-051030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
529 AM CDT TUE MAY 4 2010 /429 AM MDT TUE MAY 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A PREFRONTAL TROUGH OF LOW PRESSURE AND AN APPROACHING COLD
FRONT...WILL SPREAD STRONG WINDS ACROSS A LARGE PORTION OF WESTERN
AND NORTH CENTRAL NEBRASKA TODAY AND THIS EVENING. A HIGH WIND
WARNING HAS BEEN ISSUED...MAINLY FOR LOCATIONS WEST OF HIGHWAY 61
FROM MERRIMAN TO OGALLALA WHERE WIND GUSTS UP TO 60 MPH ARE
LIKELY. FURTHER EAST...WIND GUSTS UP TO 45 MPH ARE LIKELY AND A
WIND ADVISORY IS IN EFFECT. WINDS WILL DIMINISH LATER TONIGHT
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MUCH COLDER TEMPERATURES WILL ARRIVE ON THURSDAY. BY THURSDAY
NIGHT...LIGHT SNOW IS POSSIBLE WEST OF A LINE FROM KILGORE TO
OGALLALA. NO SNOW ACCUMULATIONS ARE FORECAST.

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH MONDAY. AT THIS
TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Garden

When
May 4, 1:00 PM MST to 5:00 PM MST
Where
Garden forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Wind damage to an outbuilding occurred 8 miles northwest of Oshkosh, where wind gusts were estimated to be 60 mph. Northwest winds also were sustained at 40 mph or greater from 1 pm to 4 pm MST.

High Wind, Sheridan

When
May 4, 1:00 PM MST to 5:00 PM MST
Where
Sheridan forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Northwest winds were estimated to be sustained at 40 mph with occasional gusts to 60 mph across portions of Sheridan County between 130 pm and 330 pm MST. The nearby Chadron ASOS reported occasional wind gusts of 60 mph or greater during this time.

High Wind, Arthur

When
May 4, 1:00 PM MST to 5:00 PM MST
Where
Arthur forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$500
Reported by
COOP Observer
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

The cooperative weather observer estimated sustained winds of 40 mph throughout most of the afternoon. Damage to trees was reported. In Arthur, a greenhouse was destroyed and a flag was torn from a flagpole at the county offices. Northwest winds were estimated to be sustained at 40 mph or greater from 1 pm to 4 pm MST.

High Wind, Grant

When
May 4, 1:00 PM MST to 5:00 PM MST
Where
Grant forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Northwest winds were estimated to be sustained at 40 mph and occasionally gusted to 60 mph across portions of Grant County between 130 pm and 330 pm MST. The nearby Alliance ASOS reported occasional wind gusts of 60 mph or greater during this time.

High Wind, Deuel

When
May 4, 1:00 PM MST to 5:00 PM MST
Where
Deuel forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Northwest winds were estimated to be sustained at 40 mph with occasional gusts to 60 mph across portions of Deuel County between 130 pm and 330 pm MST. The nearby Sidney ASOS reported sustained winds of 40 mph and occasional gusts of 60 mph or greater during this time. Blowing dust was also reported by the Sidney ASOS with the lowest visibility of one and a half miles.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218764, 218765, 218766, 218769, 218771.